Medical questions & health advice by board certified doctors
"Why do I have severe edema in my legs which last for days and is recurring?"
I am a 23 year old woman with recurrent edema in my extremeties since last November. The first episode began while I was at work resulting in severe painful swelling of both hands and feet which resulted in an ER visit. After visiting a nephrologist, a vascular specialist and having multiple labs done I am no closer to an explanation now than I was before and the only thing which appears to relieve the edema is taking Lasix. My blood pressure is normal and the only abnormals on my labs have been elevated protein in my urine as well as a high blood sodium. Reducing my sodium intake does not seem to help my symptoms.
Elevated protein in the urine can result in edema in the arms and legs if the level is high enough; one such condition is called the nephrotic syndrome. Normally protein in the blood travels through the kidneys, but is not filtered through into the urine like other components of blood. When protein is lost in the urine, the amount of protein in the blood can become low. When this occurs, the ability of the blood vessels to hold onto water is decreased, and the water can seep out into the surrounding skin, causing edema. Lasix can help remove the excess fluid but may not be addressing the underlying problem. You should have a discussion with your primary care doctor or nephrologist about the significance of the protein in the urine. If there is no explanation for its elevated level and that is the only abnormality in your work-up, then it may be worth having a more thorough work-up. You should also ask your doctors about the use of blood pressure medications called ACE inhibitors or Angiotensin Receptor Blockers which may be able to help reduce the amount of protein in the urine.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.